Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 182, NWS Northern Indiana

July 9, 2003Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 9, 2003, 3:00 PM EST for Miami County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 3:00 PM EST (20:00 UTC)
Expired
Jul 9, 2003, 3:45 PM EST
In force
45 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Miami County, IN

The radar

The Northern Indiana radar (KIWX), 68 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:10 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS53 KIWX 092000
SVRIWX
INC103-092045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN INDIANA

* UNTIL 345 PM EST

* AT 300 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF BUNKER HILL...MOVING EAST AT
  30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  BUNKER HILL
  MEXICO
  MACY
  DENVER
  PERU

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM
SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4100 8594 4066 8594 4066 8589 4059 8587
          4059 8614 4099 8615

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:00 PM EST, 2 hours earlier.

Area forecast discussion, Jul 9, 1:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
100 PM EST WED JUL 9 2003

AVIATION DISCUSSION FOR 18Z...
THUNDERSTORM COMPLEX MOVING ACROSS NORTHERN ILLINOIS INTO NORTHWEST
INDIANA WILL REACH SBN BETWEEN 19Z AND 20Z AND FORT WAYNE A COUPLE
OF HOURS LATER.  A SECOND ROUND OF THUNDERSTORMS WILL BE LIKELY
TONIGHT AS A MID LEVEL DISTURBANCE SLIDES ACROSS LOWER GREAT LAKES
REGION AND FRONTAL BOUNDARY LIFTS NORTH.  WITH HIGH RELATIVE
HUMIDITIES IN BOUNDARY LAYER THROUGH 850 MB...WILL AGAIN SEE MVFR
VISIBILITIES AND CEILINGS.

BARJENBRUCH

PREVIOUS DISCUSSIONS...
PUBLIC FORECAST DISCUSSION FOR 3 AM EST ISSUANCE...
SFC FRONT WAS STILL HOLDING BACK OVER N IL...FAR N INDIANA AND SW MI
AS OUTFLOW BOUNDARY ASSOCIATED WITH CONVECTION HAD PUSHED FARTHER
SOUTH. NEXT COMPLEX OVER CENTRAL IL WAS MOVING ESE WITH THE HEAVIER
PCPN NEAR SPI AT 04Z. PROFILER WINDS WERE BACKING AT WOLCOTT WITH
850 MB WINDS...HINTING THAT SUBSEQUENT CONVECTION MAY DEVELOP
FARTHER NORTH ALONG FRONT OVER FAVORED AREA OF LOW LEVEL
CONVERGENCE. NGM/ETA HANDLING MCS OVER NW BETTER THAN ETA...SO
ALTHOUGH CONFIDENCE IN MODELS IS LOW...WILL TEND TO FOLLOW NGM/ETA
AS THESE MODELS BRING STORMS BACK INTO THE AREA THIS EVENING.
THEREFORE...WILL EXTEND FLOOD WATCH OVER SOUTHERN COUNTIES THROUGH
TONIGHT...MAINLY ALONG AND SOUTH OF A LINE FROM WINAMAC TO FWA TO
OTTAWA. WILL CANCEL NORTHERN AREA AS FLOODING POTENTIAL IN THE NORTH
IS MUCH LESS. ETA AND GFS BRING FRONT THROUGH THURSDAY NIGHT AS THE
LOW TRACKS ACROSS LOWER MI. WILL FINALLY END THE RAIN BY FRIDAY
MORNING AS COOLER AND DRIER AIR SPREADS INTO THE AREA.

.IWX...
IN...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES INZ013...INZ015...
INZ017>018...INZ020...INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES OHZ015>016...
OHZ024>025.

SKIP/RES
Hazardous weather outlook, Jul 9, 5:20 AM EST, 9 hours 40 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EST WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHERN INDIANA SOUTHWEST OF A LINE FROM MICHIGAN CITY
TO PORTLAND. DAMAGING WINDS ARE THE GREATEST THREAT.

HEAVY RAINFALL IS ALSO POSSIBLE OVER THE ENTIRE AREA THIS AFTERNOON
AND TONIGHT. HOWEVER...THE GREATEST THREAT FROM FLOODING IS SOUTH OF
A LINE FROM WINAMAC TO FORT WAYNE TO OTTAWA. IN THIS AREA...RIVERS
AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS AND ANY ADDITIONAL
HEAVY RAINFALL WILL CAUSE MORE FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THURSDAY AS A COLD
FROM MOVES EAST. THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY. THE SEVERE
POTENTIAL ON SUNDAY IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 9, 2:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0257 PM EST WED JUL 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    4 W LOGANSPORT            IN   WIND DAMAGE
07/09/03   CASS                           TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

CLICK/LESE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:47 PM ESTSevere Thunderstorm WarningIWXCass43 min
Jul 9, 5:01 PM ESTFlash Flood WarningIWXWhite119 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.